Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX

October 23, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 23, 2000, 4:03 PM CDT for Pecos County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2000, 4:03 PM CDT (21:03 UTC)
Expired
Oct 23, 2000, 5:00 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 190 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS54 KMAF 232103
SVRMAF
TXC371-232200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT MON OCT 23 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PECOS COUNTY IN TEXAS

* UNTIL 500 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL PECOS COUNTY...
  MOVING NORTH AT 15 MPH.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3024 10283 3024 10275 3045 10273 3045 10297

END
44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:30 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 23, 2:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON OCT 23 2000

KMAF 88D INDICATES THAT THUNDERSTORMS CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS MUCH OF THE WEST TEXAS AND SOUTHEAST NEW MEXICO
FORECAST AREA DOWNSTREAM OF AN UPPER LOW DRIFTING SLOWLY NORTHWARD
ACROSS ARIZONA. AREAL VAD WIND PROFILES AND PROFILER DATA INDICATES
THAT UNIDIRECTIONAL SHEAR ACROSS THE LOWER TRANS PECOS AND PERMIAN
BASIN INCREASES NORTHWESTWARD WHERE SOME DEEP LAYER SHEAR NEW MEXICO
CORRESPONDS WITH THE GREATEST INSTABILITIES /LIFTED INDICES MINUS 6
TO MINUS 8 AND CAPE VALUES OF 1500 J/KG / ACROSS SOUTHEAST NEW
MEXICO.  PLEASE REFER TO SEVERE THUNDERSTORM WATCH NUMBER 760 IN
EFFECT UNTIL 00Z AND MESOSCALE DISCUSSIONS /ACUS3 KMKC/ FOR
ADDITIONAL DETAILS.

ADDED CONCERN THIS EVENING INCLUDES HEAVY RAINS /RAINFALL RATES
OF 1-2 INCHES PER HOUR/ ACCOMPANYING THESE STRONG TO SEVERE
THUNDERSTORMS EMBEDDED IN THIS VERY MOIST AND UNSTABLE AIR MASS.
CURRENT MOIST LOW LEVEL UPSLOPE FLOW WITH SURFACE DEW POINTS IN THE
60S AND PRECIP WATER VALUES EXCEEDING ONE INCH WILL BE ENHANCED
THIS EVENING DUE TO AN INCREASING STRONG LOW LEVEL JET CONTINUING TO
PUMP DEEP LAYER TROPICAL MOISTURE ACROSS MEXICO INTO WEST TEXAS.

ABUNDANT DEEP LAYER MOISTURE AND STRONG UVVS WILL CONTINUE THROUGH
WEDNESDAY AS THE UPPER LOW SLOWLY EJECTS INTO THE SOUTHERN ROCKIES.
MOIST EASTERLY LOW-LEVEL UPSLOPE FLOW WILL RESULT IN THE
REDEVELOPMENT OF IFR LOW CLOUDS AND AREAS OF FOG SUNRISE TUESDAY
AND SUNRISE WEDNESDAY.  THE UPPER TROUGH IS CURRENTLY EXPECTED
TO PASS THROUGH WEST TEXAS WEDNESDAY NIGHT...LEADING TO PARTLY CLOUDY
SKIES AND SEASONAL TEMPERATURES FOR THIS WEEKEND.

PRELIM TEMPS/POPS FOLLOW...

MAF  60/70/58/69    3333
LSA  58/67/57/68    4433
E41  60/72/59/73    3433
6R6  61/71/59/69    4333
MRF  50/65/47/65    4333
CNM  56/70/52/68    4432

.MAF...
TX...NONE.
NM...NONE.

RRF/01

In the hours before

Special weather statement, Oct 23, 1:28 PM CDT, 2 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT MON OCT 23 2000

.SYNOPSIS...
COPIOUS AMOUNTS OF LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO
AND THE TROPICAL PACIFIC WILL CONTINUE TO STREAM ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT.  THIS MOISTURE WILL
INTERACT WITH WEAK UPPER LEVEL DISTURBANCES...ROTATING NORTHEASTWARD
OVER THE AREA FROM AN UPPER LEVEL LOW OVER SOUTHWESTERN ARIZONA...TO
BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THROUGH TUESDAY.

.THREATS...

THUNDERSTORMS...
THE GREATEST CHANCE FOR SEVERE STORMS THROUGH THIS EVENING WILL BE
ALONG AND TO THE NORTH OF A WHITES CITY TO JAL TO ANDREWS TO LAMESA
LINE...WHERE BETTER INSTABILITY FROM PASSING UPPER LEVEL DISTURBANCES
AND STRONGER MID LEVEL WINDS WILL AID IN THE DEVELOPMENT OF STRONG
THUNDERSTORMS.  LARGE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH WILL BE
THE PRIMARY THREAT WITH THESE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
PARTICULARLY IN SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN.

MOSTLY CLOUDY SKIES AND WEAKER MID LEVEL WINDS WILL LIMIT INSTABILITY
ACROSS THE REST OF THE OUTLOOK AREA.  IN THIS AREA...MOST
THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT WILL NOT POSE A THREAT
...HOWEVER ISOLATED THUNDERSTORMS CAPABLE OF HAIL WILL BE POSSIBLE
ACROSS THE ENTIRE AREA THROUGH THIS EVENING.

FOG...
LOW LEVEL EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING AN ABUNDANCE
OF MOISTURE TO THE AREA OVERNIGHT.  IN ADDITION...A GOOD PART OF THE
OUTLOOK AREA WILL RECEIVE RAINFALL THROUGH THE NIGHT WHICH WILL
MOISTEN THE GROUND AND AID FOG DEVELOPMENT BY MORNING.  THEREFORE...
THE POSSIBLITY OF DENSE FOG DEVELOPING OVER A GOOD PORTION OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO EXISTS.

THIS PRODUCT AND OTH4ER PRODUCTS PRODUCED BY THE MIDLAND/ODESSA
NATIONAL WEATHER SERVICE OFFICE CAN BE FOUND ON THE INTERNET AT THE
FOLLOWING URL:  http://www.srh.noaa.gov/maf

AKL
Special weather statement, Oct 23, 3:03 PM CDT, 1 hour before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT MON OCT 23 2000

.SYNOPSIS...
COPIOUS AMOUNTS OF LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO
AND THE TROPICAL PACIFIC WILL CONTINUE TO STREAM ACROSS SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT.  THIS MOISTURE WILL
INTERACT WITH WEAK UPPER LEVEL DISTURBANCES...ROTATING NORTHEASTWARD
OVER THE AREA FROM AN UPPER LEVEL LOW OVER SOUTHWESTERN ARIZONA...TO
BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THROUGH TUESDAY.

.THREATS...

THUNDERSTORMS...
THE GREATEST CHANCE FOR SEVERE STORMS THROUGH THIS EVENING WILL BE
ALONG AND TO THE NORTH OF A WHITES CITY TO JAL TO ANDREWS TO LAMESA
LINE...WHERE BETTER INSTABILITY FROM PASSING UPPER LEVEL DISTURBANCES
AND STRONGER MID LEVEL WINDS WILL AID IN THE DEVELOPMENT OF STRONG
THUNDERSTORMS.  LARGE HAIL AND WIND GUSTS IN EXCESS OF 70 MPH WILL BE
THE PRIMARY THREAT WITH THESE STRONGER STORMS.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...
PARTICULARLY IN SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN.

MOSTLY CLOUDY SKIES AND WEAKER MID LEVEL WINDS WILL LIMIT INSTABILITY
ACROSS THE REST OF THE OUTLOOK AREA.  IN THIS AREA...MOST
THUNDERSTORMS THAT DEVELOP TODAY AND TONIGHT WILL NOT POSE A THREAT
...HOWEVER ISOLATED THUNDERSTORMS CAPABLE OF HAIL WILL BE POSSIBLE
ACROSS THE ENTIRE AREA THROUGH THIS EVENING.

FLASH FLOODING...
DUE TO THE AMOUNT OF MOISTURE AVAILABLE...THUNDERSTORMS PRODUCING
RAINFALL AMOUNTS OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE ACROSS
THE OUTLOOK AREA.  OF PARTICULAR CONCERN IS THE REDEVELOPMENT OF
THUNDERSTORMS ACROSS THE SAME AREA IN A SHORT PERIOD OF TIME.  THIS
WOULD OFFSET THE RAPID...30 TO 35 MPH...NORTHWARD MOVEMENT OF THESE
STORMS.  LOCATIONS ALONG AND EAST OF THE PECOS RIVER APPEAR TO HAVE
THE HIGHEST THREAT OF FLASH FLOODING...AS MOST OF THE THUNDERSTORMS
HAVE OCCURRED IN THIS AREA TODAY...AND BETTER INSTABILITY AND
MOISTURE RESIDE OVER THIS AREA.

FOG...
LOW LEVEL EAST TO SOUTHEAST WINDS WILL CONTINUE TO BRING AN ABUNDANCE
OF MOISTURE TO THE AREA OVERNIGHT.  IN ADDITION...A GOOD PART OF THE
OUTLOOK AREA WILL RECEIVE RAINFALL THROUGH THE NIGHT WHICH WILL
MOISTEN THE GROUND AND AID FOG DEVELOPMENT BY MORNING.  THEREFORE...
THE POSSIBILITY OF DENSE FOG DEVELOPING OVER A GOOD PORTION OF
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO EXISTS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:51 PM CDTSevere Thunderstorm WarningMAFBrewster69 min
Oct 23, 5:49 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
Oct 23, 5:56 PM CDTSevere Thunderstorm WarningMAFBrewster64 min
Oct 23, 6:29 PM CDTFlash Flood WarningMAFBrewster, Jeff Davis, Pecos, Presidio4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.